Hyponatremia is a condition where sodium levels in your blood are lower than normal. Your body needs sodium for fluid balance, and blood pressure control, as well as the nerves and muscles. The normal blood sodium level is 135 to 145 milliequivalents/liter (mEq/L). Hyponatremia occurs when your blood sodium level goes below 135 mEq/L.
When the sodium level in your blood is too low, extra water goes into your cells and makes them swell. This swelling can be dangerous especially in the brain since the brain cannot expand past the skull.
A low sodium level in your blood may be caused by too much water or fluid in the body. This “watering down” effect makes the amount of sodium seem low. Low blood sodium can also be due to losing sodium from the body or losing both sodium and fluid from the body. Hyponatremia can be the result of illnesses and medications.
What is drug-induced hyponatremia?
Drug-induced hyponatremia refers to a decrease in serum sodium concentration < 136 mEq/L (< 136 mmol/L) caused by a drug or medication. Hyponatremia can be the result of medications or underlying medical conditions.
What are the signs and symptoms of hyponatremia?
Hyponatremia causes neurologic symptoms ranging from confusion to seizures to coma. The severity of the symptoms depends on how low the sodium levels are in the bloodstream and how quickly they fall. In many cases, blood sodium levels fall gradually, producing only mild symptoms as the body has time to make adjustments. Symptoms are more serious when blood sodium levels fall quickly.
Other signs and symptoms of moderate to severe hyponatremia include:
- Muscle cramps or weakness.
- Nausea and vomiting.
- Lethargy, or low energy.
- Mental status changes.
Hyponatremia is very dangerous for many organs, but especially for the brain.
What Drugs Cause Hyponatremia?
Drug-induced hyponatremia can be caused by several medications. Here is a list of 53 medications including recreational drugs that can cause hyponatremia in adults, especially the elderly:
- Thiazide diuretics
- Angiotensin II receptor blockers
- Angiotensin-converting enzyme inhibitors
- Loop diuretics
- Proton pump inhibitors
- Selective serotonin reuptake inhibitors
Most people with drug-induced hyponatremia do not show symptoms and most times the diagnosis is made incidentally following routine blood tests. Mild cases of drug-induced hyponatremia may be managed either by stopping the drug or by careful observation if the drug is considered essential. More severe cases of drug-induced hyponatremia may require fluid restriction in the short term as well as withdrawal of the causal drug.
If drug-induced hyponatremia is not treated, it can lead to serious complications, including:
• brain swelling
• brain injury
• osteoporosis and bone fractures
If you are at a higher risk for drug-induced hyponatremia due to preexisting conditions or medications you are currently taking, it’s important to take any new symptom seriously and talk to a doctor as quickly as possible.
When to see a doctor
Seek emergency care for anyone who develops severe signs and symptoms of drug-induced hyponatremia, such as nausea and vomiting, confusion, seizures, or loss of consciousness.
Call your doctor if you know you are at risk of drug-induced hyponatremia and are experiencing nausea, headaches, cramping, or weakness. Depending on the extent and duration of these signs and symptoms, your doctor may recommend seeking immediate medical care.